Methotrexate and Stomach Protector

breane
breane Member Posts: 392
Hi,I have been on Methotrexate for about 13 weeks,also have taking Hydroxy for about 2 years.I wondered if I should be taking a stomach protector such as Omeprazole.When I was put on MTX and taken off Naproxen,the consultant told me to stop taking the stomach protector,however,a friend's father takes MTX and it caused bleeding stomach ulcers and he was told he should have been taking a protector. Perhaps other members may also know the answer to this question. Thank you, Breane.

Comments

  • scattered
    scattered Member Posts: 326
    edited 30. Nov -1, 00:00
    MTX isn't commonly prescribed with a stomach protector. It is only usually prescribed with folic acid to help prevent side-effects.

    It might be worth bringing it up with your GP if you're concerned though.
  • helpline_team
    helpline_team Posts: 2,600
    edited 30. Nov -1, 00:00
    Dear Breane,

    Thank you for your enquiry to Helplines. There probably is not a lot more we can add. You may be interested in the experiences of other people on methotrexate, but largely this is the kind of discussion we'd need to signpost to a pharamacist or medics.

    all the best
    Guy
  • lizzie7ne
    lizzie7ne Member Posts: 154
    edited 30. Nov -1, 00:00
    Hi, I take Lanzprazole stomach protector, I am also on Methotrexate tablets and Leflunomide for on RA. I am on a lot of medication, blood pressure meds, ibuprofen (ibuprofen can also irritate the stomach) and other painkillers, other medication, so I think with me, it was due to the amount of tablets I was taking, but its worth asking your Rheum nurse

    lizzie
  • dorcas
    dorcas Member Posts: 3,515
    edited 30. Nov -1, 00:00
    Hi Breane :D

    I'm on injectable Mtx now, but even when I was on the tablet form of Mtx I wasn't given a stomach protector, just the usual accompaniment of Folic Acid.

    I thought that stomach protecting meds were given when taking NSAIDS (like Naproxen) as they are more likely to cause stomach problems, especially with long term use.

    Mtx is a DMARD... so perhaps that's why there's no automatic need for prescribing of a stomach protector?

    Will be interesting to hear what your doc says about it, so please let us know. :wink:

    Iris x
  • Wonkylegs
    Wonkylegs Member Posts: 3,504
    edited 30. Nov -1, 00:00
    HI

    all I can add is that I have only ever been prescribed a stomach protector for NSAID-related problems, and never with the MTX that I've been taking for years now.

    hope your GP can help you with some answers

    WOnky
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Your friend's father may have been in meth, but in what form and at what dose? I was only given a stomach protector when my GP took me off Celebrex (expensive and effective) and put me on Naproxen (cheaper, required second med - any saving then? - and rubbish). Methotrexate is used to treat more than one condition and in different doses. What happens to one person isn't necessarily relevant to another. I hope you are OK. DD
  • carola
    carola Member Posts: 786
    edited 30. Nov -1, 00:00
    I was given the stomach protector but don't take it.

    I take all my pills including Methotrexate, Diclo, Pred, Hydroxy etc with a glass of milk and my tummy is ok.

    Maybe I am just lucky :lol:
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Maybe carola, but you haven't been on them that long. I think you are flirting with danger! We're given meds for a good reason, sometimes. DD
  • carola
    carola Member Posts: 786
    edited 30. Nov -1, 00:00
    dreamdaisy wrote:
    Maybe carola, but you haven't been on them that long. I think you are flirting with danger! We're given meds for a good reason, sometimes. DD

    DD, you calling me a flirt? :lol:

    I actually took the stomach protector (Op something) once and the day I did I threw up so it put me off!

    Carol

Who's Online

4
MWJ
MWJ
Wyn
Wyn
+2 Guests